MAUDE Adverse Event Report: SYNTHES BRANDYWINE 4.5MM TI CANCELLOUS POLYAXIAL SCREW 20MM; ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION

SYNTHES BRANDYWINE 4.5MM TI CANCELLOUS POLYAXIAL SCREW 20MM; ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION
Model Number 04.614.220
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional product codes: kwp, mnh, mni.Due to intra-operative issues, the device was not implanted/explanted.Manufacturing site: (b)(6).Manufacturing date: august 29, 2007.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint action.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the poly head came off a 4.5mm synapse screw during a c3-t1 posterior cervical fusion procedure on (b)(6) 2017.The screw had been inserted; the surgeon was trying to back it out to reposition when the head came off.The screw was removed; there were no fragments left in the patient.There was a five minute surgical delay to obtain another screw to complete the procedure.The patient outcome was as expected.It was noted that the screw head popped off; the screw and the head are intact but separated.Concomitant devices report: handle (part/lot unknown, quantity 1), holding sleeve with thread (part 03.614.017, lot unknown, quantity 1), hexagonal screwdriver shaft, cross pinned (part 03.614.039, lot unknown, quantity 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed on the subject device.The complaint condition was confirmed as the polyaxial head of the screw was returned detached from the screw body.A visual inspection, drawing review and device history record (dhr) review were performed as part of this investigation.No new product design issues or discrepancies were observed.Replication of the complaint is not applicable due to confirmed visible damage to the implant.The 20mm long 4.5mm ti cancellous polyaxial screw (04.614.220 lot 5514994) is utilized in the synapse system for posterior stabilization of the upper spine.The system allows for stabilization from the occiput to the lower spine utilizing polyaxial screws, clamps/hooks and titanium rods.Specific instructions for screw insertion, including screwdriver construct assembly, are provided in the relevant system technique guide.The returned implant was examined and the complaint condition was confirmed as the polyaxial head of the screw was returned detached from the screw body.Minor wear was noted on the screw¿s drive recess consistent with attempted implantation-explantation.The bushing component was observed to be stretched which is most probably due to excessive force applied on the polyaxial head, separating it from the screw.Relevant drawings for the returned implant were reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.No definitive root cause was able to be determined for the polyaxial head detachment however, based on the complaint description, it is likely that surgical technique contributed to the device failure.During the investigation no product design issues or discrepancies, no manufacturing issues were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.5MM TI CANCELLOUS POLYAXIAL SCREW 20MM
Common Device Name
ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6735379
Report Number2530088-2017-10228
Device Sequence Number19205264
Product Code NKG
UDI-Device Identifier10705034738819
UDI-Public(01)10705034738819(10)5514994
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K142838
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.614.220
Device Catalogue Number04.614.220
Device Lot Number5514994
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2017
Initial Date Received by Manufacturer 06/25/2017
Supplement Date Received by Manufacturer08/10/2017
Initial Report FDA Received Date07/24/2017
Supplement Report FDA Received Date08/14/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 PART 03.614.017, LOT UNKNOWN, HOLDING SLEEVE; 1 PART 03.614.039, LOT UNKNOWN, SCREWDRIVER SHAFT; 1 UNKNOWN HANDLE
Patient Age25 YR